Alert archive / Iowa / Wind Advisories in 2022
Wind Advisory 8, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind advisory at Oct 12, 2022, 12:31 PM CDT for 7 counties in Iowa. It took effect at Oct 12, 2022, 1:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2022, 12:31 PM CDT (17:31 UTC)
- In effect from
- Oct 12, 2022, 1:00 PM CDT
- Expired
- Oct 12, 2022, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 97 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981 WWUS73 KDVN 121731 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 1231 PM CDT Wed Oct 12 2022 IAZ040>042-051>054-130000- /O.NEW.KDVN.WI.Y.0008.221012T1800Z-221013T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, and Maquoketa 1231 PM CDT Wed Oct 12 2022 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Buchanan, Delaware, Dubuque, Benton, Linn, Jones and Jackson Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects including Halloween decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Oct 12, 6:02 AM CDT, 6 hours 29 minutes earlier.
Area forecast discussion, Oct 12, 6:02 AM CDT, 6 hours 29 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 602 AM CDT Wed Oct 12 2022 ...AVIATION UPDATE... .SYNOPSIS... Issued at 244 AM CDT Wed Oct 12 2022 At 2 AM, todays cold front has moved into western Iowa with widespread showers and isolated thunderstorms along and behind the cold front. Most recent gusts in the showers and storms has been to 40 knots. Closer to home, southerly winds tonight continue across the area with speeds of 10 to 20 knots and a few gusts up to 30 knots along north of Highway 30. Temperatures across the area are in the lower to mid 60s with dewpoints ranging from the mid 50s to lower 60s across the area. && .SHORT TERM...(Today and tonight) Issued at 244 AM CDT Wed Oct 12 2022 Key Messages: 1. There is a marginal risk of severe storms until 7 AM 2. Windy through the day with gusts up to 30 MPH this morning and again during the late afternoon into the early evening. 3. Two rounds of showers and storms today. The first this morning and a second round during the mid to late afternoon. Discussion: The main forecast concerns today have been winds and precipitation chances. In the near term, radar shows blossoming showers and storms which CAMs have consistently shown over the past few runs. This is forecast to move eastward across the area through daybreak. Sufficient shear with most unstable cape of 1000 to 1500 J/KG. A marginal risk of severe storms remains in place across much of Iowa, northeast Missouri and northwest Illinois through 7 AM. The main concerns hail up to 1 inch and any shower or storm tapping into the 50 knots in the 1000 to 2000 ft layer and transporting that to the surface for the main severe threat. After 7 AM, winds aloft weaken significantly bringing the severe threat to an end. A trough will move across the area this morning as a broad trough moves into the upper midwest. A lead shortwave will drive the initial cold front across the area this morning with showers and storms. The precipitation will quickly move across the area from west to east this morning. Winds will switch to the west behind the front with gusts up to 30 MPH possible this morning. Precipitation will exit our far eastern counties this afternoon with dry condtions and potentially a brief windy of clearing skies and winds of 10 to 20 MPH. This occurs as a second shortwave and cold front dive into the area along the western side of the trough. This will drive a second cold front across the area with a second round of rain showers possible this afternoon across Iowa and into the evening across northwest Illinois. Behind this second front there will be another increase in northwesterly winds with gusts up to 30 MPH especially in the afternoon. Winds will quickly diminish into this evening. There will be a rebound in temperatures ahead of the second front with high temperatures today in the mid to upper 60s. Low temperatures on Thursday morning will be noticeably cooler with lows in the upper 30s to lower 40s. .LONG TERM...(Thursday through Tuesday) Issued at 244 AM CDT Wed Oct 12 2022 Key Messages: 1. Cooler temperatures expected through the period with the start of next week being the coolest 2. Chances for showers Ton Friday. Discussion: Main attention in the long term is tied to cold core upper low that parks itself across the region through most of the forecast period. Additional shortwaves rotating around the low will bring chances for showers to start the long term. Eventually temperatures begin to moderate for the weekend before a re-enforcing shot of cold air starts moving into the area from the NW Sunday and in earnest on Monday. Highs in the 40s look likely on Monday and Tuesday of next week with lows well below freezing. Thursday looks to remain a cooler and windy day. Lower RH is expected as drier air aloft and at the surface move into the area. Winds gusts in the 25 to 30 kt range look possible as well. Looking to a fire weather concern, small adjustments in temps/Td could lead to a decent fire weather setup. We currently have RH in the mid to low 20s that afternoon. If we mix deeper and and have stronger winds, we could see a threat for ag field fires as most native grasses are not completely cured yet. As far as showers go, Friday looks like the best bet as another wave rotates through the area. Dry low-levels may mean that most of this will be in the form of virga. Nonetheless, these showers don't look to be that impactful for the are. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 556 AM CDT Wed Oct 12 2022 A cold front has moved to east of KALO early this morning and will continue to move eastward across eastern Iowa TAF sites and switch the winds to the west through 18 UTC. Expect wind speeds of 10 to 20 knots through the day with some gusts up to 25 knots this morning. Scattered showers are possible this morning ahead of the front. Expecting mainly VFR ceilings with clouds bases mainly above 4kft. Periods of MVFR ceilings and visibilities are possible in the strongest showers. A second cold front will move across the area this afternoon with gusts up to 30 knots possible at KCID and gusts up to 25 knots at the other TAF sites. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Cousins SHORT TERM...Cousins LONG TERM...Gibbs AVIATION...Cousins
Hazardous weather outlook, Oct 12, 10:24 AM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1024 AM CDT Wed Oct 12 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-131530- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1024 AM CDT Wed Oct 12 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A strong cold front will brig rain showers to the area today. Wind gusts around 30 to 40 MPH are expected this afternoon. The combination of decreasing relative humidity values, gusty winds, and the availability of dry fuels in agriculture fields will lead to an elevated fire danger in east central Iowa this afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Breezy winds are expected once again Thursday, with peak wind gusts around 30 to 40 MPH. The combination of very low relative humidity values, breezy winds, and the availability of dry fuels in agriculture fields will lead to an elevated fire danger across all of eastern Iowa, northwest Illinois and northeast Missouri Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. PS
In the hours before
Special weather statement, Oct 12, 9:51 AM CDT, 2 hours 40 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 951 AM CDT Wed Oct 12 2022 IAZ040>042-051>053-063>065-067-076>078-087-088-098-122300- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Iowa-Johnson-Cedar- Muscatine-Keokuk-Washington-Louisa-Jefferson-Henry IA-Van Buren- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton, Muscatine, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, and Keosauqua 951 AM CDT Wed Oct 12 2022 ...Gusty Winds and Elevated Fire Danger Late This Morning And Afternoon... A cold front passing through the region will bring increasing west to northwest winds later this morning into the afternoon. Peak gusts around 35 to 40 MPH are expected for brief periods, especially in east central Iowa. Relative humidity will also fall to low levels this afternoon, resulting in a very high fire danger. Any fires that do develop will be capable of spreading quickly. Open burning is discouraged, and farmers are urged to be cautious while harvesting. Gusty winds may also blow around unsecured objects, such as Halloween decorations. Speck
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 2:56 AM CDT | Special Weather Statement | DVN | Iowa, Johnson, Keokuk, Washington | 64 min |
| Oct 12, 3:15 AM CDT | Special Weather Statement | DVN | Cedar, Jackson, Jones | 60 min |
| Oct 12, 3:18 AM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 27 min |
| Oct 12, 3:32 AM CDT | Special Weather Statement | DVN | Dubuque | 28 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.